Texas, 2009Damaging Winds in Texas, June 18, 2009
June 18, 2009 · NWS AMA · 6 events in 2 counties and zones
Severe thunderstorms developed across the south central Texas Panhandle during the evening hours which produced some damaging winds. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across the south central Texas Panhandle during the evening hours which produced some damaging winds. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 5:58 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 18, 5:58 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT THU JUN 18 2009
.UPDATE...
THUNDERSTORMS ARE MOVING INTO THE SW TX PANHANDLE FROM NM.
THUS...UPDATED THE FORECAST TO REFLECT THE RECENT RADAR TRENDS.
INCREASED POPS AND QPF PRIMARILY ACROSS DEAF SMITH AND OLDHAM
COUNTIES. UPDATED ZONES HAVE BEEN SENT.
NUTTALL
&&
.PREV DISCUSSION... /ISSUED 629 PM CDT THU JUN 18 2009/
AVIATION...
PRIMARY AVIATION CONCERN REMAINS THUNDERSTORM POTENTIAL OVER THE NEXT
SEVERAL HOURS. A LINE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE SOUTHWESTERN TEXAS PANHANDLE AND CONTINUE TO MOVE TO THE
NORTH...NORTHEAST. WILL INCLUDE A TEMPO GROUP FOR TSRA AT KAMA FROM
00Z TO 03Z TO ACCOUNT FOR CONVECTION DIRECTLY IMPACTING THE
TERMINALS. ELSEWHERE...WILL CARRY CB REMARKS AS CONFIDENCE OF
ANYTHING IMPACTING DHT/GUY REMAINS LOW. A REPEAT SCENARIO MAY UNFOLD
AGAIN TOMORROW SO WILL BLANKET CB REMARKS AT ALL THREE TERMINALS
BEGINNING AT 19Z TOMORROW FOR NOW.
TAB
PREV DISCUSSION... /ISSUED 347 PM CDT THU JUN 18 2009/
DISCUSSION...
MONSOONAL PATTERN HAS BECOME WELL ESTABLISHED OVER THE PANHANDLES.
OVERALL SITUATION TODAY IS VERY SIMILAR TO YESTERDAY. SOUTHERLY FLOW
CONTINUES TO STREAM PACIFIC MOISTURE INTO THE AREA FROM THE TRANS
PECOS REGION. LIKE YESTERDAY...A COUPLE OF WAVES ROTATING AROUND THE
TROUGH OVER THE WESTERN CONUS AND THE RIDGE CENTER OVER LOUISIANA ARE
EXPECTED TO TRIGGER ANOTHER EPISODE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING. STORMS SHOULD DEVELOP ACROSS THE SW TX PANHANDLE ALONG A
DIFFUSE DRYLINE. INSTABILITY PRESENT AND INVERTED V FORECAST SOUNDINGS
SUGGEST THAT LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREAT.
CONVECTION IS FORECAST TO BE MORE WIDESPREAD FRIDAY AFTERNOON AND
ESPECIALLY SATURDAY AFTERNOON AS ANOTHER SERIES OF WAVES IMPACT THE
PANHANDLES. THE MORE WIDESPREAD RAIN EVENT IS FORECAST FOR SATURDAY
AS THE MODELS AGREE ON EJECTING A S/W TROUGH OUT OF THE GREAT BASIN
AND INTO THE CENTRAL PLAINS BEFORE ENDING LATE SATURDAY NIGHT. TOTAL
RAINFALL ACCUMULATIONS COULD BECOME A CONCERN ON SATURDAY...ESPECIALLY
IN AREAS THAT HAVE RECEIVED REPEATED ROUNDS OF THUNDERSTORMS OVER THE
LAST SEVERAL DAYS. WENT BELOW GUIDANCE ON TEMPS WITH THE EXPECTATION
OF RAIN AFFECTING A LARGE PORTION OF THE CWA.
BEYOND SUNDAY...THE ECMWF AND GFS CONTINUE TO RETROGRADE THE RIDGE
FROM THE LOWER MISSISSIPPI VALLEY INTO THE CENTRAL U.S. CONFIDENCE
IS STILL LOW IN THIS SOLUTION AS THE MODELS HAVE BEEN ADVERTISING
THIS SCENARIO FOR QUITE AWHILE NOW. THUS...THE EXTENDED HAS GENERALLY
BEEN LEFT AS IS. MOUNTAIN CONVECTION COULD BECOME AN ISSUE NEXT WEEK
BUT DID NOT MENTION THEM FOR NOW. HIGHS WERE KEPT A COUPLE OF DEGREES
BELOW GUIDANCE AS SOUTHERLY FLOW AND INCREASED MOISTURE MIGHT HOLD TEMPS
DOWN JUST A BIT.
NUTTALL
FIRE WEATHER...
FIRE WEATHER CONDITIONS SHOULD BE MINIMAL THROUGH THE WEEKEND AS
INCREASED MOISTURE AND HIGHER RAIN CHANCES ARE EXPECTED ACROSS MOST
OF THE PANHANDLES.
NUTTALL
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
10/06
Hazardous weather outlook, Jun 18, 12:00 PM CST, 7 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 18 2009
OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES AS A MINOR WEATHER DISTURBANCE MOVES
ACROSS THE SOUTHERN HIGH PLAINS. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES WITH
THE EXCEPTION OF THE FAR NORTHWEST SECTION. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON ACROSS THE
SOUTHERN TEXAS PANHANDLE. THUNDERSTORM CHANCES WILL SPREAD ACROSS
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES FRIDAY NIGHT THROUGH
SATURDAY NIGHT. SOME STORMS MAY REACH SEVERE LEVELS WITH THE PRIMARY
THREATS BEING HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SCHNEIDER
In the hours before
Special weather statement, Jun 18, 5:20 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT THU JUN 18 2009
TXZ016-190000-
DEAF SMITH TX-
620 PM CDT THU JUN 18 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR DEAF SMITH COUNTY.
AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF BOOTLEG...MOVING NORTH AT 25
MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
BEAL
Special weather statement, Jun 18, 6:04 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT THU JUN 18 2009
TXZ016-190045-
DEAF SMITH TX-
704 PM CDT THU JUN 18 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR DEAF SMITH COUNTY.
AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTH OF SIMMS...MOVING NORTH AT 20 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
BEAL
Thunderstorm Wind, Randall
- When
- June 18, 7:10 PM CST to 7:11 PM CST
- Where
- Randall County, Umbarger
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.950, -102.100
The broadcast media estimated thunderstorm wind gusts of fifty-two knots in Umbarger.
Thunderstorm Wind, Randall
- When
- June 18, 7:25 PM CST to 7:26 PM CST
- Where
- Randall County, 6 mi WSW of Amarillo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.167, -101.918
An off-duty National Weather Service employee estimated fifty-two knot thunderstorm wind gusts about six miles west southwest of Amarillo.
Thunderstorm Wind, Potter
- When
- June 18, 7:28 PM CST to 7:29 PM CST
- Where
- Potter County, Bushland
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.180, -102.070
Thunderstorm Wind, Potter
- When
- June 18, 7:29 PM CST to 7:30 PM CST
- Where
- Potter County, 4 mi E of Bushland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.180, -101.999
Law enforcement officials reported that strong thunderstorm wind gusts blew an eighteen wheeler off the road. No injuries were reported.
Thunderstorm Wind, Potter
- When
- June 18, 7:39 PM CST to 7:40 PM CST
- Where
- Potter County, 6 mi NW of Amarillo
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.261, -101.895
The broadcast media estimated fifty-five knot thunderstorm wind gusts about six miles northwest of Amarillo.
Thunderstorm Wind, Randall
- When
- June 18, 7:42 PM CST to 7:43 PM CST
- Where
- Randall County, Canyon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.980, -101.920
A trained spotter...located at 6th Avenue and 11th Street in Canyon...reported that power lines had been blown down due to estimated thunderstorm wind gusts of fifty-six knots.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Texas, June 18, 20092 deaths · $5.8 million · 58 kt wind · 15 events
- Hail and Damaging Winds in Illinois, June 18, 2009$2.5 million · 2 in hail · 43 events
- Hail and Lightning Strike in Colorado, June 18, 20091 injured · $8.5 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 18, 20093 injured · $298,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$723,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in North Dakota, June 18 to 19, 2009$125,000 · EF1 · 28 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$675,000 · 1.75 in hail · 16 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2009$311,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in Minnesota, June 18, 2009$400,000 · 2.5 in hail · 21 events
- Tornadoes and Flash Flood in Minnesota, June 18 to 19, 2009$105,000 · EF1 · 21 events
- Tornado and Flash Flooding in Wisconsin, June 18 to 19, 2009$255,000 · EF0 · 26 events
- Flash Flooding and Damaging Winds in Indiana, June 18, 2009$307,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177308, 177310, 177307, 177309, 177311, 177314.